Table of Contents Author Guidelines Submit a Manuscript
Journal of Applied Mathematics
Volume 2012 (2012), Article ID 195242, 9 pages
http://dx.doi.org/10.1155/2012/195242
Research Article

Bounds for the Kirchhoff Index of Bipartite Graphs

School of Mathematics and Information Science, Yantai University, Yantai 264005, China

Received 1 January 2012; Accepted 10 February 2012

Academic Editor: Mehmet Sezer

Copyright © 2012 Yujun Yang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A -bipartite graph is a bipartite graph such that one bipartition has m vertices and the other bipartition has n vertices. The tree dumbbell consists of the path together with a independent vertices adjacent to one pendent vertex of and b independent vertices adjacent to the other pendent vertex of . In this paper, firstly, we show that, among -bipartite graphs , the complete bipartite graph has minimal Kirchhoff index and the tree dumbbell has maximal Kirchhoff index. Then, we show that, among all bipartite graphs of order , the complete bipartite graph has minimal Kirchhoff index and the path has maximal Kirchhoff index, respectively. Finally, bonds for the Kirchhoff index of -bipartite graphs and bipartite graphs of order are obtained by computing the Kirchhoff index of these extremal graphs.

1. Introduction

Let be a connected graph with vertices labeled as . The distance between vertices and , denoted by , is the length of a shortest path between them. The famous Wiener index [1] is the sum of distances between all pairs of vertices, that is

In 1993, Klein and Randi [2] introduced a new distance function named resistance distance on the basis of electrical network theory. They view as an electrical network such that each edge of is assumed to be a unit resistor. Then, the resistance distance between vertices and , denoted by , is defined to be the effective resistance between nodes and in . Analogous to the Wiener index, the Kirchhoff index [2, 3] is defined as

As an analogy to the famous Wiener index, the Kirchhoff index is an important molecular structure descriptor [4], and thus it is well studied in both mathematical and chemical literatures. For more information on the Kirchhoff index, the readers are referred to recent papers [516] and references therein.

It is of interest to determine bounds for the Kirchhoff index of some classes of graphs and characterize extremal graphs as well. Along this line, much research work has been done. For a general graph , Lukovits et al. [17] proved that with equality if and only if is a complete graph, and they also indicated that the maximal Kirchhoff index graph is the path . Palacios [18] proved that with equality if and only if is a path. For a circulant graph, Zhang and Yang [19] showed that

where the first equality holds if and only if is a complete graph and the second does if and only if is a cycle. Furthermore, tight bounds for the Kirchhoff index are also obtained for a special class of unicyclic graphs [20], bicyclic graphs [21, 22], and Cacti [23].

Bipartite graphs are perhaps the most basic of objects in graph theory, both from a theoretical and practical point of view. Let be a bipartite graph with bipartition and such that is the set of white vertices and is the set of black vertices. Suppose that and . Such graph is also known as -bipartite graph. Without loss of generality, we supposed that . The tree dumbbell consists of the path together with independent vertices adjacent to one pendent vertex of and independent vertices adjacent to the other pendent vertex of . For instance, is referred to Figure 1.

195242.fig.001
Figure 1: .

In the next section, we first obtain that has the minimal Kirchhoff index among all -bipartite graphs according to strictly increasing property of the Kirchhoff index. Then we prove that tree dumbbell has maximal Kirchhoff index among all -bipartite graphs. Therefore, tight bounds for the Kirchhoff index of -bipartite graphs are determined. In the last section, we discuss general bipartite graphs of order . We obtain that, among all bipartite graphs of order , complete bipartite graph and path have minimal and maximal Kirchhoff index, respectively. Thus bounds for the Kirchhoff index of bipartite graphs of order are also obtained.

2. -Bipartite Graphs with Extremal Kirchhoff Index

Lemma 2.1 (see [19]). Let be a connected graph with vertices and a connected spanning subgraph of . Then, with equality if and only if .

By Lemma 2.1, the complete bipartite graph has minimal Kirchhoff index among all -bipartite graphs. Now, we compute the Kirchhoff index of .

Lemma 2.2.

Proof. For , Klein [24] obtained that the resistance distance between two vertices of different parts is , the resistance distance between two vertices of -vertex part and -vertex part is and , respectively. Hence,

In the following, we search for -bipartite graph with maximal Kirchhoff index. By Lemma 2.1, the graph possesses maximal Kirchhoff index must be a tree since otherwise any of its spanning tree has lager Kirchhoff index than it. It is well known that the Kirchhoff index and the Wiener index concise for trees. Hence, we only need to consider the Wiener index which has been extensively studied. Now, we introduce some well-known results on the Wiener index of trees.

Let and denote -vertex path and -vertex star, respectively. Then we have the following.

Lemma 2.3 (see [25]). Let be any -vertex tree different from and . Then,

It is also obtained in [25] that

Let be an edge of . Let be the number of vertices of lying closer to than to , and let be the number of vertices of lying closer to than to . That is,

Theorem 2.4 (see [1]). Let be a -vertex tree. Then,

In the following, we let .

Theorem 2.5. has maximal Kirchhoff index among all -bipartite graphs.

Proof. Suppose that is the tree possessing maximal Wiener (Kirchhoff) index among all -bipartite graphs.
Case 1. or . In this case, is the path . By Lemma 2.3, the result holds.Case 2. . Let be a longest path in with end vertices and . Suppose that and are neighbors of and in , respectively.Claim 1. The inner vertices of all have degree 2 in except for and .
Suppose to the contrary that there exists an inner point of different from and has degree lager than 2 and is a neighbor of such that . Suppose that the size of the component of containing is . Suppose that and are edges in incident to . Let , , and denote the components of containing , , and , respectively. We choose from and the one containing less vertices, say . and must have one that belongs to the part containing , say . Let (see Figure 2). Now we show that by considering the contributions of edges. Obviously, . Let denote the edge set of , and let denote the path . For , . For , suppose that and are components of containing and , respectively. Then, and . Then, Hence, This contradicts the choice of .
Claim 2. Both and belong to .
Suppose not. Then, we can distinguish the following two cases.
Subcase 1. Both and belong to . By Claim 1, the inner vertices of all have degree 2 in ; hence, the vertices of all belong to , that is, , a contradiction.Subcase 2. and belong to different parts. Suppose that belongs to . By claim 1 and , we have . Let (see Figure 3). Now, we show that . Obviously, . Let denote the edge set of , and let denote the path . For , . Suppose that the edges of are such that is adjacent to for . It is easy to see that and for . What is left is to compare with . and . Then, since and with equality if and only if and are adjacent. Hence, . Thus, As before, this contradicts the choice of .Claim 3. The length of is .
By Claims 1 and 2, the vertices of are all contained in , the end vertices of are both contained in . Hence the length of is as claimed.
Claim 4. . Suppose to the contrary that . Without less of generality, suppose that . Let . We can prove that by methods similar to the proof of Claim 2.
By Claims 1, 2, 3, and 4, we may conclude that , which implies Theorem 2.5.

fig2
Figure 2: (a) and (b) in the proof of Claim 1.
fig3
Figure 3: (a) and (b) in the proof of Subcase 2 of Claim 2.

Now, we compute the Kirchhoff (Wiener) index of . For convenience, in what follows, we denote by .

If , is the path . Hence, by (2.5), Otherwise, let For , obviously . Noticing that has leaves, We can see that the induced subgraph of is the path , from which can be obtained by adding pendant edges to one of its endpoint and pendant edges to the other endpoint. Hence, the degrees of endpoints of the path in are and , respectively. Therefore, Hence, the Kirchhoff index of is

In sum, we have our main result.

Theorem 2.6. For -bipartite graph , we have The first equality holds if and only if , and the second does if and only if .

3. Bipartite Graphs with Extremal Kirchhoff Index

In this section, we consider general bipartite graphs of order . By Lemmas 2.1 and 2.3, one can see that the path has maximal Kirchhoff index among all bipartite graphs of order . The minimal bipartite graph of Kirchhoff index must be . By Lemma 2.2, Hence,

It is easy to compute that

Hence, we have the following result.

Theorem 3.1. For bipartite graph of order , we have The first equality holds if and only if , and the second does if and only if .

Acknowledgment

This work is supported by NSFC (Grant no. 11126255).

References

  1. H. Wiener, “Structural determination of paraffin boiling points,” Journal of the American Chemical Society, vol. 69, pp. 17–20, 1947. View at Google Scholar
  2. D. J. Klein and M. Randić, “Resistance distance,” Journal of Mathematical Chemistry, vol. 12, no. 1–4, pp. 81–95, 1993. View at Publisher · View at Google Scholar
  3. D. Bonchev, A. T. Balaban, X. Liu, and D. J. Klein, “Molecular cyclicity and centricity of polycyclic graphs—I. Cyclicity based on resistance distances or reciprocal distances,” International Journal of Quantum Chemistry, vol. 50, pp. 1–20, 1994. View at Google Scholar
  4. W. Xiao and I. Gutman, “Resistance distance and Laplacian spectrum,” Theoretical Chemistry Accounts, vol. 110, no. 4, pp. 284–289, 2003. View at Publisher · View at Google Scholar
  5. W. Zhang and H. Deng, “The second maximal and minimal Kirchhoff indices of unicyclic graphs,” Communications in Mathematical and in Computer Chemistry, vol. 61, no. 3, pp. 683–695, 2009. View at Google Scholar · View at Zentralblatt MATH
  6. H. Zhang, Y. Yang, and C. Li, “Kirchhoff index of composite graphs,” Discrete Applied Mathematics, vol. 157, no. 13, pp. 2918–2927, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  7. E. Bendito, A. Carmona, A. M. Encinas, J. M. Gesto, and M. Mitjana, “Kirchoff indexes of a network,” Linear Algebra and its Applications, vol. 432, no. 9, pp. 2278–2292, 2010. View at Publisher · View at Google Scholar
  8. Y. Wang and W. Zhang, “Kirchhoff index of linear pentagonal chains,” International Journal of Quantum Chemistry, vol. 110, no. 9, pp. 1594–1604, 2010. View at Publisher · View at Google Scholar
  9. Y. Wang and W. Zhang, “Kirchhoff index of cyclopolyacenes,” Zeitschrift fur Naturforschung, vol. 65, no. 10, pp. 865–870, 2010. View at Google Scholar
  10. X. Gao, Y. Luo, and W. Liu, “Resistance distances and the Kirchhoff index in Cayley graphs,” Discrete Applied Mathematics, vol. 159, no. 17, pp. 2050–2057, 2011. View at Publisher · View at Google Scholar
  11. X. Gao, Y. Luo, and W. Liu, “Kirchhoff index in line, subdivision and total graphs of a regular graph,” Discrete Applied Mathematics, vol. 160, no. 4-5, pp. 560–565, 2012. View at Publisher · View at Google Scholar
  12. Y. Yang, H. Zhang, and D. J. Klein, “New Nordhaus-Gaddum-type results for the Kirchhoff index,” Journal of Mathematical Chemistry, vol. 49, no. 8, pp. 1587–1598, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  13. L. Ye, “On the Kirchhoff index of some toroidal lattices,” Linear and Multilinear Algebra, vol. 59, no. 6, pp. 645–650, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  14. B. Zhou and N. Trinajstić, “A note on Kirchhoff index,” Chemical Physics Letters, vol. 455, no. 1–3, pp. 120–123, 2008. View at Publisher · View at Google Scholar
  15. B. Zhou and N. Trinajstić, “On resistance-distance and Kirchhoff index,” Journal of Mathematical Chemistry, vol. 46, no. 1, pp. 283–289, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  16. B. Zhou and N. Trinajstić, “The kirchhoff index and the matching number,” International Journal of Quantum Chemistry, vol. 109, no. 13, pp. 2978–2981, 2009. View at Publisher · View at Google Scholar
  17. I. Lukovits, S. Nikolić, and N. Trinajstić, “Resistance distance in regular graphs,” International Journal of Quantum Chemistry, vol. 71, no. 3, pp. 217–225, 1999. View at Google Scholar
  18. J. L. Palacios, “Resistance distance in graphs and random walks,” International Journal of Quantum Chemistry, vol. 81, no. 1, pp. 29–33, 2001. View at Google Scholar
  19. H. Zhang and Y. Yang, “Resistance distance and kirchhoff index in circulant graphs,” International Journal of Quantum Chemistry, vol. 107, no. 2, pp. 330–339, 2007. View at Publisher · View at Google Scholar
  20. Q. Guo, H. Deng, and D. Chen, “The extremal Kirchhoff index of a class of unicyclic graphs,” Communications in Mathematical and in Computer Chemistry, vol. 61, no. 3, pp. 713–722, 2009. View at Google Scholar · View at Zentralblatt MATH
  21. H. Zhang, X. Jiang, and Y. Yang, “Bicyclic graphs with extremal Kirchhoff index,” Communications in Mathematical and in Computer Chemistry, vol. 61, no. 3, pp. 697–712, 2009. View at Google Scholar · View at Zentralblatt MATH
  22. L. Feng, G. Yu, K. Xu, and Z. Jiang, “A note on the Kirchhoff index of bicyclic graphs,” Ars Combinatoria. In press.
  23. H. Wang, H. Hua, and D. Wang, “Cacti with minimum, second-minimum, and third-minimum Kirchhoff indices,” Mathematical Communications, vol. 15, no. 2, pp. 347–358, 2010. View at Google Scholar · View at Zentralblatt MATH
  24. D. J. Klein, “Resistance-distance sum rules,” Croatica Chemica Acta, vol. 75, no. 2, pp. 633–649, 2002. View at Google Scholar
  25. R. C. Entringer, D. E. Jackson, and D. A. Snyder, “Distance in graphs,” Czechoslovak Mathematical Journal, vol. 26, no. 2, pp. 283–296, 1976. View at Google Scholar · View at Zentralblatt MATH